Inhaled anesthetics have been in clinical use since 1844. Their discovery was a landmark as the first form of general anesthesia. Over the years, improved inhaled anesthetics were developed and implemented in clinical practice, while older drugs were abandoned due to toxic effects. Currently, the most commonly used inhaled anesthetic agents are sevoflurane, desflurane, isoflurane and N2O. Although sevoflurane was developed in the late 1960s, it took many years for clinicians to recognize its true value. It is one of the most commonly used volatile anesthetic agents, particularly for outpatient anesthesia, across all ages. There is a strong possibility that sevoflurane will soon be the only inhalational anesthetic that can be used in clinical practice. And this is not related to safe use issues of inhalation anesthetics in patients. It has to do with global warming. So, how climate change and inhalation anesthetics are related?
Climate change – is it time to say goodbye to inhalation anaesthetics?
Climate change and environmental pollution have received growing global attention in recent years. The ecological impact of anesthesia has been well established, with all inhalational anesthetic agents acting as greenhouse gases. All inhalational anesthetic agents contribute to global warming to differing degrees, but all with greater potency than CO2. Desflurane remains in the atmosphere for 10 years, compared with 3.6 years for isoflurane and 1.2 years for sevoflurane. To illustrate further, one hour of use is equivalent to a 6.5km car journey for sevoflurane, 14km for isoflurane, and a shocking 320km for desflurane. At Euroanaesthesia Congress this year, it was proposed to abandon the use of inhalation anesthetics except for sevoflurane. And also switch to other modes of anesthesia, such as total intravenous (TIVA) and regional anesthesia. In addition, the European Commission is preparing a complete ban on desflurane, which will enter into force on January 1, 2026.
More focus on the safety of one inhalation anesthetic in the future
The use of inhaled anesthetics should be minimized as much as possible to reduce the carbon footprint of anesthesia. Still, choosing a particular volatile anesthetic has much more impact than eliminating it. For example, replacing desflurane with sevoflurane already eliminates 96% of the greenhouse effect. Therefore, discontinuing desflurane and N2O should be encouraged more than switching to TIVA, as this is much easier to accomplish. So, sevoflurane will remain in clinical practice and we should pay more attention to its safety issues. Of course, one of the sources of information about the safety of medicines is the literature. In turn, the DrugCard platform revealed two interesting cases of adverse reactions associated with sevoflurane in the official journal of the Polish Society of Anesthesiology and Intensive Care.
Not only the global warming of the planet. The case of malignant hyperthermia crisis
In the “Anaesthesiology Intensive Therapy” the DrugCard platform found a rare but severe adverse reaction to sevoflurane. A 14-year-old boy was admitted to a pediatric hospital with symptoms of left testicle torsion. Propofol, fentanyl, and suxamethonium were administered, and the patient was successfully intubated. The anesthesia was provided with sevoflurane, additional boluses of fentanyl, and atracurium. The vital parameters were stable for the first 30 minutes of anesthesia. Towards the end of the surgery, increasing tachycardia occurred with a concurrent drop in blood pressure. Then, a sudden rise of etCO2 was noted, along with an increase in temperature to 39.9°C. The sevoflurane was replaced by propofol infusion, and Dantrolene was administered intravenously. Soon after the administration of Dantrolene, heart rate started to stabilize, and in 30 minutes, etCO2 dropped to about 48 mmHg and temperature to 36.6°C.
Discussion of this case
Malignant hyperthermia (MH) is a rare but severe condition that can occur in genetically susceptible patients due to volatile anesthetics. MH is a potentially fatal genetic disorder affecting myoplasmic calcium homeostasis. In most cases, the mutation involves ryanodine receptor 1 (RyR1) on chromosome 19. Due to the genetic defect, exposure to volatile anesthetic gases or depolarizing muscle relaxants leads to the uncontrolled rise of myoplasmic calcium leading to a hypermetabolic response.
On the third postoperative day, the patient was transferred to the Department of Paediatric Surgery and, four days later, discharged home. At discharge, the patient’s mother was thoroughly informed about the essence of the disease and the potential risk for family members. The patient was offered genetic testing through a scientific program. The test revealed the mutation of the RyR 1 gene. Since the incident, the boy has been wearing a bracelet informing him about his susceptibility to MH.
A case of hypovolemic shock in a patient with a rare pathology
In the second case, published in “Anaesthesiology Intensive Therapy” the girl developed hypovolemic shock during anesthesia. A 16-year-old girl underwent sclerotherapy for a vast vascular malformation of her left leg, pelvis, abdominal cavity, and thorax. After induction of general anesthesia and positioning for the procedure, she presented with hypotonic shock with sinus tachycardia and a sudden decrease in her etCO2. Her skin became pale and cold. The venous malformation became distended. The incident was caused by the redistribution of the blood to the malformation, which is believed to have been triggered by the volatile anesthetic. After discontinuation of the sevoflurane, modification of anesthesia, and the administration of ephedrine and fluids, hypotonia was successfully treated. The patient’s state was stabilized, her clinical measurements returned to normal, and the procedure was continued. Blood gas analysis in the post-anesthesia care unit revealed mild, compensated metabolic acidosis.
Vasodilation effect of inhalation anesthetics in the context of this case
Volatile anesthetics and propofol decrease systemic vascular resistance and cause vasodilatation. The patient presented with hypotonic shock due to the redistribution of blood to the dilated venous malformation, which developed after using a standard concentration of sevoflurane. Intravenous anesthetics were administered during induction and might have increased that effect. Case reports regarding anesthesia in patients with extensive vascular anomalies are extremely rare. Although the authors found no such reports, they believe that patients with large venous malformations may experience such complications after using volatile anesthetics, especially at high concentrations.
Close attention to sevoflurane is inevitable
The safety of drugs is multifaceted. Some medications from one pharmacological class are leaving the market, while others remain. So, for example, it was with linear gadolinium containing contrast agents. In Europe, they were banned due to fear of increased deposition of gadolinium in tissues, and macrocyclic ones were left. But as can be seen from the case of inhalation anesthetics, it is not only the impact on the patient’s health that is taken into account. Therefore, those drugs that remain in clinical practice are given close attention. And this is the task of pharmacovigilance – to monitor the drug’s safety in all aspects. Along with other sources of information, ongoing screening of the medical literature provides valuable safety data. Therefore, we should expect an increase in publications on the safety of sevoflurane in the specialized literature.